A Common Heartburn Medicine May Increase Risk of Stomach Cancer

0

A class of drug called proton pump inhibitors (PPIs) that are used to treat acid reflux and heartburn have been linked to an increased risk of stomach cancer for some people, reports Science Alert.

Stomach cancer is a form of cancer that is diagnosed in approximately 28,000 people per year. The early symptoms of the cancer are often vague, including signs like stomach pain and bloating, and could be related to many diseases. This means that many people do not spot the cancer until it is already in a late stage, so survival rates are low with almost one third of patients dying from the disease. Factors that increase people’s risk of developing the disease include being male, over 55, smoking, having a diet low in fibre, and developing a stomach infection from the bacterium Helicobacter pylori.

H. plyori is often treated with PPIs. PPIs are a medicine that can also be used to limit acid production to treat acid reflux and heartburn, and are one of the top ten most commonly sold generic drugs in the US. Some studies have connected PPIs to an increased risk of stomach cancer, but because the PPIs are often taken to treat H. plyori, which is known to increase stomach cancer risk, this link is difficult to establish.

A recent study, published in Gut, followed 63,397 adult Hong Kong residents who were treated for a H. pylori infection using two antibiotics and a PPI. After treatment researchers followed up people for 7 to 8 years. During this time 3,271 participants continued taking PPI medicines, and 21,729 people switched to H2 blockers, an alternative drug. It was found that while patients who switched to H2 blockers did not have a greater incidence of stomach cancer, those who continued to take PPIs had an approximately 2.5 times increased risk of developing it. Furthermore, this figure increased for patients who took PPI medication more frequently and for a longer time. People who took PPIs daily for over three years had eight times the risk of stomach cancer.

However, despite this statistic, the overall risk of developing stomach cancer from taking PPIs is low. The study found that frequent use of PPIs for over three years was only associated with four more cases of stomach cancer per 10,000 people each year. While each case is important, these figures show that the majority of stomach cancers are unlikely to be linked to PPIs.

Furthermore, the study design means that a correlation between PPI use and stomach cancer can be drawn, but it is impossible to prove that one caused the other. Some doctors argue that the most likely explanation for these results is that the people who need to take PPIs in the long term tend to be less healthy. This would mean that the increased cancer risk reflects the fact that less healthy people are both more likely to develop stomach cancer, and more likely to take PPI medicines. It is clear that it is important to be cautious when interpreting the results of this study.

While the results do suggest some increase in the risk of stomach cancer associated with taking PPIs, this is a small risk, and PPIs continue to be widely prescribed with few issues.


Comments

comments

NO COMMENTS

Have something to say? Comment here...